Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Leg edema, non pitting, no DVT, taken Dyazide, weight fluctuation, fatigue, urine odor

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 338 Questions
Hello. I have been having some lower leg edema that is non pitting. My right leg seems to be more swollen than my left. This has been going on for about a year now. I have had doppler study done on my legs with no signs of a DVT. The last doctor I saw placed me on dyazide 37.5mg as needed for swelling. I take it and my swelling goes away. As soon as I stop taking it the swelling returns. I weight myself daily at the same time and my weight tend to fluctuate drastically depending on if I have taken my medication. When I stop taking my medication I gain about 10lbs on average in two days. I'm fatigued all the time and have noticed an oily substance and strange odor to my urine. I also have some mild to moderate lower back pain. I'm wondering if I possibility could have a kidney infection causing all this or if it may be something else.
Posted Wed, 18 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Sumanth.P 1 hour later

Thanks for posting your query.

Dyazide Is a diuretic, medication used to treat hypertension and edema.

It is a combination of Triamterene, which Is a Potassium sparing diuretic and hydrochlorthiazide.

It is a diuretic, which are called water pills since they excrete the excess water stored In the form of edema in the body.

Hydrochlorthiazide Is a first line drug of Thiazide class which Inhibits the kidneys ability to retain water.

Since Hypokalemia (low potassium levels) is occasional side effect associated with hydrochlorthiazide ,Triamterene is added for potassium sparing effect and It is also a mild diuretic.

Fluctuation of your body weight Is self explanatory, since when you are on the medication your excess body fluid is going out In the form of urine.

Once you have stopped the medicine, due to fluid retention you are noticing immediate gain in body weight.

And also when you are not on the medicine, your urine Is viscus since It lacks the fluid part which is retained In the body, which Is making it appear oily.

Kidney Infection would present as pain in the loin, hematuria or burning sensation while passing urine or even pyuria, that is pus in urine.

And also urine blood urea and serum creatinine levels would be raised.

Please do not skip the medicine you have been given.

Pedal edema could be due to hypertension and liver pathology like cirrhosis presents mainly as abdominal distension along with pedal edema.

kidney pathology presents as pedal edema and main sign is facial puffiness.

Heart conditions like congestive cardiac failure also presents as pedal edema.

And for your back ache, always maintain erect posture and you can use hot compresses and pain killers.

If you do not find relief with it, then visit a orthopedician.

You need to be evaluated for all the other reasons causing the oedema excluding DVT, as it is already ruled out.

I suggest you to visit an XXXXXXX medicine specialist and get evaluated. You need to undergo some basic tests.

Hope I have answered your query.

I will be available for your follow up queries If any.

Wishing you speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor